Jonathon preguntado en PetsDogs · hace 3 meses

Dog on prednisone?

My dog was recently put on prednisone and he is showing symptoms such as excessive urination, very heavy panting, and tiredness. I called the vets office to tell them my concerns, and they said he really isnt on a high dose and should be fine. Those are common side effects of taking prednisone. Idk something just doesnt feel right. He isnt able to go to sleep due to panting. I just noticed this evening it took him forever to finish his bowl of food. He isnt acting like himself at all. I really dont want to be one of those people, but I feel like I'm poisoning him everytime I give him a dose of it. Should I call them again tomorrow and ask them to change his meds or should I just ride out the week he has left. He was put on it for a small hotspot and an ear infection. As well as some other meds

5 respuestas

Relevancia
  • Lauren
    Lv 6
    hace 3 meses

    Discontinue the prednisone if the side effects are too much but realize that your dog's ear infection and hot spot are going to be super itchy without the prednisone. Prednisone should be tapered off slowly so if you gave him a full dose, you will need to slowly work him off of it and your vet can show you how. Never stop prednisone completely without asking your vet how to taper off. You are not poisoning your dog with a short course of prednisone. The side effects will go away once you stop. There isn't much they can change your dog over to for itching. You can try Benadryl or Zyrtec or Clairitin but those meds usually don't work. A lot of it is "placebo effect" when people think they are working, unfortunately. I wish they worked as well for dogs as they do for people. Apoquel is a great anti-itch and does not suppress the immune system as much as some people would have you believe but it's pricy. Cytopoint injections can be another option in some cases but are also pricy so we are usually stuck with prednisone. Continue the other meds he is on for now unless your vet says to stop.  

  • J M
    Lv 7
    hace 3 meses

    Chances are the side effects will pass. It is a short term medication designed to stop the inflammation. That will give the antibiotic time to work. 

  • Maxi
    Lv 7
    hace 3 meses

    WHY has your dog been given steroids? The reason is is important and vets deal ONLY with medical issues...so if it is for something like Addison's disease that is VERY different to 'treatment' for arthritus when there are far better treatments or for 'allegies' to the food you feed which is a nutrition issue or 'allegies' to extenal elements which is a poor/under performing immune system and they are not a medical issues and steroids just cover up these issues, earn the vet money but change nothing.......... so first why?

    If your dog has a medical reason for steroid use however you are observing side affects you don't like and are concerning you, the vet needs to listen and use something else or find a new vet

    Just re read and saw this  "He was put on it for a small hotspot and an ear infection." , there are LOTS of other antiflammatories ( non steroid)that can be given and on that medication revisit appointments are essential to monitor the response to treatment, these are usually performed weekly.... I personally would change to a new vet to one who doesn't reach for steroids as first fix and ignore your calls for help/advice, as steroids wreck a dogs immune system so can cause far more issues

  • hace 3 meses

    Listen to YOUR INSTINCTS!  Insist you come back to the vet's and have the dog checked.  Being unable or unwilling to eat is the EXACT opposite of normal behavior when on prednisone.  Dogs normally become RAVENOUS -even to the point of STEALING food.  

    My concern is that the pred PLUS one of the other meds or something ELSE the dog is on or being given (supplements?) may be INTERACTING.  Prednisone will WEAKEN the immune system (allowing other infections to start or go systemic) and can affect the LIVER FUNCTION, it can cause diabetes mellitus.  There ARE drug alternatives.  BTW, taking a dog off all grain based foods will help lessen hot spots and ear problems.

    https://www.vetinfo.com/prednisone-side-effects-do...

    https://canna-pet.com/side-effects-prednisone-dogs...

  • ¿Qué te parecieron las respuestas? Puedes iniciar sesión para votar por la respuesta.
  • Anónimo
    hace 3 meses

    I took my dog off prednisone after 3 days.  She couldn't sleep, she acted sluggish, she acted sick.  The Vet is certainly far more qualified than I am - but I knew something was wrong.  She went on an alternative and things worked out well.

    You know your dog on an hour to hour basis and the Vet does not.  I'd share my concerns with the Vet.

¿Aún tienes preguntas? Pregunta ahora para obtener respuestas.